Skip to content
My WebMD Sign In, Sign Up

Announcements

Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

*No Dr Outside Contact Please*
HELP- I'm NOT sleeping anymore...
avatar
BipolarDisorder2 posted:
I have been averaging between 4-6 hours of sleep/night for the past 2-2.5 weeks. I've been feeling a lot more depressed lately, but some nights I have been perfectly fine and normal, and still unable to sleep til 1 or 2am and then am waking up 7 or 8am. I haven't touched caffeine at night (in fact I can hardly make it though one cup of coffee in a day) and I'm always trying to do something relaxing (ie: cover up with blankets and watch TV or write) at night..I was prescribed Trazadol to help me sleep, but I took it ONCE and it messed with me pretty badly, and I refuse to take it again. Is this my BP or is it me? I just don't understand why I can't sleep anymore, and I honestly don't care if I do, but my pdoc is concerned about me not sleeping, so, I'm trying to remedy it.
Reply
 
avatar
ddnos responded:
Hi, I've never heard of Trazadol - is that a sleeping pill? If that one didn't work, can your pdoc prescribe something else so you can get some sleep? It's not good to take a sleeping pill every night because you build up a tolerance and it doesn't work any longer unless you increase the dose.

If you are experiencing extra stress or going through anything more than normal over the past few weeks, that could explain your insomnia. Once that is past, your sleep starts to level out again - if that is the cause for you. Sometimes certain medications can cause insomnia, as does mine - so for me, 4-6 hours of sleep is normal, though of course, can't go nightly on just 4 hrs, but it's not abnormal for me periodically. But I can also have periods where I sleep more like 6-8 hrs - not now though! I've had some life changes over the past 6 months that have contributed to my insomnia and haven't been able to sleep w/o med help. I've been trying the past few nights to not take anything, but that's not going over too well. The biggest thing for me (apart from my med) that contributes to my insomnia is lack of physical and constructive mental activity. I got that with my job, but that ended back in June due to lack of funding, so my activity level dramatically dropped, as did my ability to sleep. I have no doubt that once I get back to work (volunteering to start with) that the insomnia will get under control.

Soooooo, have you had any such changes? What is your physical activity level like? If you're not doing much physically, it makes it that much more difficult for the body to want to sleep - most especailly if it's a change in your normal schedule.

If you have an MP3 player, you can always get a meditation tape and play it while laying in bed. That has helped me more often than not; I just don't always remember to use it. lol In fact,I think I will try that tonight! I'm usually asleep before it's over in 35 min. even if I wake up when the talking stops and i take out the ear plugs - i go right back to sleep. So maybe you could try that?

Well, I think I just rambled more than I needed to - ..your pdoc is concerned because sleep really IS important to the mind, body, soul and can certainly affect our moods, and emotions in a negative way when we don't get enough sleep. So sometimes the doc just wants to induce sleep in you artificially (with meds) to sort of jump start you to be able to sleep normally again on your own. I know my doc was concered about me re same thing years ago.

Good luck and hope you start getting some good sleep again!

Debbie
Kindness is loving people more than they deserve. --Josephe Joubert
 
avatar
jselleck responded:
Meds can do a number on ya. I can't take any sleeping meds at all because I sleep walk and do other weird things in my sleep when I do. I agree with Debbie though. Sleep is important!! I know I'm not myself when I don't get a full 8 hrs or in my case 12. It's gotten to the point where I have to use herbal tea to sleep some nights. Try Celestial Seasons Sleepy Time tea. That works for me. I'm usually out within 15 mins of drinking a cup. Hope this helps. Have a good night.

JSelleck
 
avatar
BipolarDisorder2 replied to jselleck's response:
Thanks for the advice, ya'll I got 5 hours last night & hopefully tonight will get more, but we'll see. thanks again for the help

Oh, & Trazadol is an old,old anti-depressant that my pdodc gave me to help me sleep...it's nothing I have ever heard of, either...but it totally makes me WEIRD the next day so I'm scared to take it...
 
avatar
BipolarDisorder2 replied to Carl_1970's response:
Carl: Thanks I will probably be talking to you...this sleeping this is ridiculous. I've noticed I feel better with less sleep than with more (I was EXTREMELY irritable/angry Saturday and I had 8 hours in me, and I've been pretty okay today with 5 hours). Odd, I know...thanks so much for your help!
 
avatar
sheila000 responded:
Lack of sleep throws me. Even depressed I lay and think, not sleep. I got new meds remeron as an anti-depressant and have had three night of restful sleep. It makes a world of difference how I feel and act. Ask your pdoc for help.
 
avatar
midge6869 responded:
I too have not been sleeping well lately but have been extremely depressed. Didn't get to sleep till 7 am the other morning. A lot of the time if I cant sleep I will take Benedryl. I do have Ambien, but only take it if I absolutely have to (I finally gave in and took 1/2 of one last night). I wish I had more advice for you. Hope you start feeling better soon.
 
avatar
BipolarDisorder2 replied to midge6869's response:
Thanks! I do appreciate your help...everyone on here is SO helpful I hope to start feeling better soon.


Featuring Experts

Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

Helpful Tips

NSAIDS and lithiumExpert
Nonsteroidal anti-inflammatory drugs (eg, Motrin/ibuprofen, Advil, Naprosyn) raise lithium levels by about 20%. We often therefore say ... More
Was this Helpful?
69 of 92 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.